Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Topeka, KS

May 31, 2017Osage County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 31, 2017, 11:50 AM CDT for Osage County, Shawnee County, Kansas. It was in force for 25 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2017, 11:50 AM CDT (16:50 UTC)
Expired
May 31, 2017, 12:15 PM CDT
In force
25 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 12:00 PM CDTHAIL 14 Sw Auburn, KS
May 31, 12:01 PM CDTHAIL 1.54 S Auburn, KS
May 31, 12:16 PM CDTHAIL 1.752 Wnw Carbondale, KSHAIL LASTED FOR THREE MINUTES.
May 31, 12:16 PM CDTHAIL 1.752 Wnw Carbondale, KSHAIL LASTED FOR THREE MINUTES. THE DURATION OF THE HAIL EVENT WAS 3 MINUTES.
May 31, 12:25 PM CDTHAIL 1.25Carbondale, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 4.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WUUS53 KTOP 311650
SVRTOP
KSC139-177-311715-
/O.NEW.KTOP.SV.W.0071.170531T1650Z-170531T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1150 AM CDT WED MAY 31 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southern Shawnee County in east central Kansas...
  Northwestern Osage County in east central Kansas...

* Until 1215 PM CDT

* At 1150 AM CDT, a severe thunderstorm was located 4 miles southwest
  of Auburn, moving east at 25 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Southern Topeka, Carbondale, Auburn, Scranton and Berryton. 

This includes Kansas Turnpike between mile markers 160 and 173.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 9562 3881 9595 3885 9595 3895 9594
      3895 9559
TIME...MOT...LOC 1650Z 278DEG 22KT 3887 9588 

HAIL...1.25IN
WIND...<50MPH
 
$$

Hennecke
1 follow-up statement
167 
WWUS53 KTOP 311704
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1204 PM CDT WED MAY 31 2017

KSC139-177-311715-
/O.CON.KTOP.SV.W.0071.000000T0000Z-170531T1715Z/
Shawnee-Osage-
1204 PM CDT WED MAY 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR SOUTH CENTRAL SHAWNEE AND NORTH CENTRAL OSAGE COUNTIES...

At 1203 PM CDT, a severe thunderstorm was located near Carbondale,
moving east at 30 mph.

HAZARD...Golf ball size hail. 

SOURCE...Trained weather spotters. At 1202 pm, ping pong ball size 
         hail was reported 4 miles south of Auburn.  

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Carbondale.

This includes Kansas Turnpike near mile marker 166.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 9562 3880 9584 3887 9584 3891 9578
      3891 9560
TIME...MOT...LOC 1703Z 289DEG 24KT 3882 9574 

HAIL...1.75IN
WIND...<50MPH
 
$$

Hennecke

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:27 AM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, May 31, 6:27 AM CDT, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
627 AM CDT Wed May 31 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Wed May 31 2017

The main focus for today will be the potential for strong to severe
storms this afternoon and evening.  Early this morning, a surface
front was located across northeast Kansas generally oriented from
east to west.  A few scattered storms driven by the mean flow moved
southeast across the area.  Additional storm development in Nebraska
is expected to stream southeast into north central Kansas and
continue to move east through the morning staying generally north of
I-70.  Main focus for any severe storms this afternoon will be the
aforementioned surface front which is expected to be located across
central Kansas just south of I-70.  Models tend to break the cap in
the early to mid afternoon with dewpoints in the low 60s and
sufficient CAPE around 1500 J/kg. Effective shear of 35-40 knots
will also be in place promoting rotating updrafts and possibly
supercells, especially with any discrete storms that form initially.
 Large hail will be possible with any rotating storms.  An isolated
tornado can also not be ruled out near the surface boundary during
the afternoon.  Storms may congeal as time goes on, and with steep
low level lapse rates and higher LCLs, damaging winds will be
possible during the afternoon and into the evening.  Another round
of storms is expected to develop late tonight as the low level jet
ramps up in conjunction with another subtle impulse in the mean mid-
level flow.  Shear will still be near 30 knots overnight and storms
may form into a complex and be capable of strong winds and hail. The
bulk of this precipitation is expected to stay in very far northeast
Kansas.  As for temperatures, highs today will range from the upper
70s to low 80s, with lows tonight warmer than previous nights in the
low 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 332 AM CDT Wed May 31 2017

By Thursday heights rise with weak upper ridging forecast to build
across the area. Any low level boundaries should also mix
north out of the area so precip chcs should trend downward
Thursday and Thu night. By Friday the region will become
influenced by a weak subtropical upper wave that is forecast to
drift across the area. Expect only sct at best diurnal convection
given lack of any boundaries in the area so will keep precip chcs
modest until later Friday night into Saturday when another cold
front will slide into the area. The timing of this front is
uncertain especially later Saturday when the ECMWF shows mainly
dry conds while the GFS has widespread precip so stay tuned as the
forecast for Sat may change. Dry weather should then occur Sunday
into early next week as a large upper low deepens across the Great
Lakes and forces cool high pressure southward through the Plains.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 617 AM CDT Wed May 31 2017

Overall, VFR conditions are expected throughout the period. There
is a chance for thunderstorms this afternoon with the best chances
for storms near terminals between 20-23Z. Exact location of
development of these storms have only warranted VCTS mentioned at
this time. There is another chance for storms overnight, but left
this mention out of the TAF due to low confidence in timing and
location.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Heller
LONG TERM...Omitt
AVIATION...Heller
Hazardous weather outlook, May 31, 3:55 AM CDT, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
355 AM CDT Wed May 31 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-010900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
355 AM CDT Wed May 31 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered t-storms will develop this afternoon mainly south of
I-70. The main hazards with the storms will be large hail and
damaging winds although an isolated brief tornado cannot be ruled
out.

The main risk for severe storms today should occur between 2pm and
7pm. More storms are expected to develop later tonight and a few
of those could also produce hail and gusty winds along with
locally heavy rains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

T-storms will be possible across the area Friday night through
Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2pm mainly south of I-70.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 31, 10:22 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
1022 AM CDT WED MAY 31 2017

KSZ022-036-038-311545-
Wabaunsee-Geary-Riley-
1022 AM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GEARY...SOUTHEASTERN
RILEY AND WEST CENTRAL WABAUNSEE COUNTIES UNTIL 1045 AM CDT...

At 1021 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Volland, moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Alta Vista and Volland.

This includes Interstate 70 between mile markers 312 and 321.

LAT...LON 3903 9663 3913 9649 3897 9625 3884 9646
TIME...MOT...LOC 1521Z 319DEG 19KT 3903 9653

Hennecke
Special weather statement, May 31, 10:46 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
1046 AM CDT WED MAY 31 2017

KSZ038-311615-
Wabaunsee-
1046 AM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WABAUNSEE COUNTY UNTIL
1115 AM CDT...

At 1046 AM CDT, Doppler radar was tracking a strong thunderstorm near
Volland, moving southeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Alma and Volland.

LAT...LON 3895 9644 3906 9636 3898 9606 3885 9616
TIME...MOT...LOC 1546Z 293DEG 22KT 3897 9636

Hennecke
Special weather statement, May 31, 11:14 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
1114 AM CDT WED MAY 31 2017

KSZ038-039-055-311645-
Wabaunsee-Shawnee-Osage-
1114 AM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHAWNEE...
SOUTHEASTERN WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 1145 AM
CDT...

At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eskridge, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Eskridge and Harveyville.

This includes Kansas Turnpike between mile markers 160 and 161.

LAT...LON 3878 9594 3889 9622 3898 9616 3890 9586
      3880 9590
TIME...MOT...LOC 1614Z 291DEG 22KT 3890 9615

Hennecke
Special weather statement, May 31, 11:46 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
1146 AM CDT WED MAY 31 2017

KSZ038-039-055-311730-
Wabaunsee-Shawnee-Osage-
1146 AM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHAWNEE...EAST CENTRAL
WABAUNSEE AND NORTHWESTERN OSAGE COUNTIES UNTIL 1230 PM CDT...

At 1146 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Dover, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Southern Topeka, Carbondale, Auburn, Scranton and Berryton.

This includes Kansas Turnpike between mile markers 160 and 172.

LAT...LON 3882 9599 3895 9597 3894 9560 3876 9562
TIME...MOT...LOC 1646Z 279DEG 21KT 3888 9593

Hennecke

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:35 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage40 min
May 30, 8:13 PM CDTSpecial Weather StatementTOPFranklin32 min
May 30, 8:58 PM CDTSpecial Weather StatementTOPFranklin32 min
May 31, 2:44 AM CDTSpecial Weather StatementTOPCoffey31 min
May 31, 3:19 AM CDTSpecial Weather StatementTOPCoffey41 min
May 31, 4:59 AM CDTSpecial Weather StatementTOPCoffey31 min
May 31, 5:48 AM CDTSpecial Weather StatementTOPAnderson42 min
May 31, 10:22 AM CDTSpecial Weather StatementTOPWabaunsee23 min
May 31, 10:46 AM CDTSpecial Weather StatementTOPWabaunsee29 min
May 31, 11:14 AM CDTSpecial Weather StatementTOPWabaunsee31 min
May 31, 11:46 AM CDTSpecial Weather StatementTOPShawnee44 min
May 31, 12:10 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage35 min
May 31, 12:32 PM CDTSpecial Weather StatementTOPOsage28 min
May 31, 12:38 PM CDTSpecial Weather StatementTOPDouglas37 min
May 31, 12:47 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin28 min
May 31, 12:48 PM CDTSevere Thunderstorm WarningTOPFranklin42 min
May 31, 12:56 PM CDTSpecial Weather StatementTOPOsage34 min
May 31, 1:30 PM CDTSevere Thunderstorm WarningTOPFranklin15 min
May 31, 1:42 PM CDTAreal Flood AdvisoryTOPFranklin63 min
May 31, 1:48 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey11 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.